Arthritis and Chemotherapy
Dear OncoLink "Ask The Experts,"
I'm a 26-year-old female diagnosed with Hodgkin's Lymphoma (Nodular Sclerosis type, stage IIIB) in March of 2006, and have been receiving 6 cycles of ABVD chemotherapy. I've been experiencing a lot of bone pain, and now a lot of joint pain. The pain in my hands even prevents me from holding a phone or menu at times. I'm currently taking shots of Neulasta, but the joint pain was occurring even before the Neulasta. I'm worried I might be developing arthritis. In your experience, is there anything to suggest that ABVD chemo might bring on arthritis, or exacerbate a previously unknown arthritic condition? I feel very strongly about the relationship between the chemo and arthritis, and was wondering if you could supply additional information.
Babis (Charalambos) Andreadis, MD, Assistant Professor in Medicine in the Division of Hematology/Oncology at the Abramson Cancer Center and an Associate Scholar in the Center for Clinical Epidemiology and Biostatistics at the University of Pennsylvania, responds:
Arthritis can be observed during or after cytotoxic chemotherapy, such as ABVD doxorubicin, bleomycin, vinblastine, and dacarbazine. This usually has a self-limited course (meaning it resolves on its own) but may last several months before (usually) resolving spontaneously. It can involve several joints in sequence, but is usually non-inflammatory, i.e. joints are NOT red, swollen, or hot. If any of these symptoms develop, then a workup should be performed for an inflammatory arthritis, such as rheumatoid arthritis. These other conditions, however, are very rare in this patient population.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania